New Mexico, 2016Tornado and Flash Flood in New Mexico, September 1, 2016
September 1, 2016 · NWS EPZ · 2 events in 2 counties and zones
A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain. A weak tornado was even reported near Lordsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 1:33 PM MST, 42 minutes earlier.
Area forecast discussion, Sep 1, 1:33 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT THU SEP 1 2016
.SYNOPSIS...
Abundant moisture across the area will continue to fuel scattered
thunderstorms tonight and Friday. A few storms could produce heavy
rainfall amounts. On Saturday we will see less chances for rain
and warmer temperatures. For Sunday and Monday we will see a
slight chance for rain, mainly in area mountains, then on Tuesday
and Wednesday we will see our rain on the increase again.
&&
.DISCUSSION...
Currently a broad area of upper level high pressure continues to
sit over the intermountain west. Normally you would not associate
heavy rain with high pressure, but in this case the high is not
very strong and also the steering winds are very light which
allows storms to pop up and then sit over one location for some
time. Since these storms have a lot of moisture to work with and
they aren't moving very quickly a few of them will be able to
produce some very heavy rainfall amounts. This heavy rainfall
could lead to some isolated flash flooding. On Friday we will
begin to see a drying trend. Precipitable water values will still
be well above an inch, but that will be down from today's 1.50
readings. So our rain chances will continue on Friday and
Saturday, but the threat for flash flooding will diminish. For
Sunday and Monday we will continue to see a drying trend and most
locations will remain rain free for Labor Day. Looking at Tuesday
and Wednesday of next week, the upper level ridge will recenter
itself over the Gulf of Mexico and the circulation around the high
will help bring more moisture up out of northern Mexico, so we
will see our rain chances move back up for the middle of next
week.
Looking at our high temperatures, starting Friday we will begin a
slow warming trend. Our highs on Friday will be warmer than the
last couple of days, but they will still be a few degrees below
normal. For Saturday we will see near normal highs and then on
Sunday and Monday we will see highs 2 to 4 degrees above normal.
Finally as the moisture returns for the middle of next week we
will see highs dip a few degrees below normal for next Tuesday and
Wednesday.
&&
.AVIATION...Valid 02/00Z - 03/00Z.
P6SM FEW-SCT030-050 SCT-BKN080-100 through much of the pd. Plenty of
moisture remains in place with sct to nmrs 1-3SM +TSRA BKN020-040.
Winds will generally be E to SE AOB 12kts.
&&
.FIRE WEATHER...
Moist easterly flow will keep scattered to numerous showers and
thunderstorms going over the region through Friday. Drier air will
start to filter in for the holiday weekend when temperatures will
return to being above normal with lowland highs in the lower to mid
90s. Even with the warmer temperatures, relative humidities will
remain above 20 percent. A more moist and slightly cooler weather
pattern will start back up Tuesday and continue through the end of
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 68 87 68 91 / 30 30 30 20
Sierra Blanca 64 83 64 87 / 30 30 20 20
Las Cruces 64 85 63 89 / 30 30 30 20
Alamogordo 63 85 63 88 / 30 30 30 20
Cloudcroft 50 64 49 69 / 40 50 50 40
Truth or Consequences 63 82 63 86 / 40 30 30 20
Silver City 58 78 57 82 / 40 50 30 30
Deming 64 85 63 90 / 30 30 30 10
Lordsburg 64 87 63 90 / 40 30 20 10
West El Paso Metro 68 86 69 91 / 30 30 30 20
Dell City 63 84 63 88 / 30 30 20 20
Fort Hancock 68 87 67 91 / 30 30 30 20
Loma Linda 63 80 62 84 / 30 40 30 20
Fabens 67 87 66 91 / 30 30 30 20
Santa Teresa 66 86 67 90 / 30 30 30 20
White Sands HQ 65 84 65 88 / 40 30 40 20
Jornada Range 62 84 61 88 / 40 30 40 20
Hatch 64 84 64 88 / 40 30 30 20
Columbus 65 87 64 91 / 30 30 20 10
Orogrande 65 84 65 88 / 30 30 30 20
Mayhill 52 70 53 74 / 40 50 40 40
Mescalero 53 73 54 77 / 40 50 50 40
Timberon 51 70 52 74 / 40 50 40 40
Winston 54 76 53 79 / 40 50 40 20
Hillsboro 59 81 59 85 / 40 40 40 30
Spaceport 62 82 61 86 / 40 30 40 20
Lake Roberts 54 77 52 82 / 40 50 40 30
Hurley 58 80 58 84 / 30 40 30 30
Cliff 60 84 58 88 / 40 50 30 30
Mule Creek 56 81 54 84 / 40 40 20 10
Faywood 59 82 59 86 / 30 40 30 30
Animas 63 87 62 91 / 40 30 20 10
Hachita 62 87 62 91 / 40 30 20 10
Antelope Wells 62 85 62 89 / 40 40 20 10
Cloverdale 61 81 60 84 / 40 40 20 10
&&
.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Brice/Grzywacz
Hazardous weather outlook, Sep 1, 10:20 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT THU SEP 1 2016
NMZ401>417-TXZ418>424-021730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT THU SEP 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS WILL PRODUCE HEAVY RAIN THAT
CAN LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCES FOR HEAVY RAIN WILL LESSON ON FRIDAY, BUT WE WILL
STILL HAVE A CHANCE OF RAIN. FOR THE WEEKEND WE WILL SEE MUCH
DRIER CONDITIONS WITH WARMER TEMPERATURES. FOR TUESDAY AND
WEDNESDAY WE WILL SEE A RETURN OF MOISTURE AND RAIN CHANCES.
.SPOTTER INFORMATION STATEMENT...
IF FLOODING IS OBSERVED PLEASE REPORT IT TO THE OFFICE VIA OUR 800
SPOTTER NUMBER OR VIA TWITTER USING OUR USERNAME @NWSELPASO
In the hours before
Local storm report, Sep 1, 8:24 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
924 AM MDT THU SEP 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD EL PASO 31.78N 106.48W
09/01/2016 EL PASO TX BROADCAST MEDIA
ROAD CLOSURE OF MONTWOOD DR IN BOTH DIRECTIONS NEAR
LAKE OMEGA.
&&
EVENT NUMBER EPZ1600316
HCLocal storm report, Sep 1, 8:45 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
945 AM MDT THU SEP 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD EL PASO 31.78N 106.48W
09/01/2016 EL PASO TX BROADCAST MEDIA
FLOODED HOMES AND CARS NEAR DICK MAYERS BETWEEN VICTOR
LOPEZ AND CHELITA DR IN EAST EL PASO.
&&
EVENT NUMBER EPZ1600317
HCSpecial weather statement, Sep 1, 1:31 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT THU SEP 1 2016
NMZ413-417-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
231 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
315 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF OROGRANDE...MOVING SOUTH SOUTHWEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OROGRANDE AND THE OTERO MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3239 10612 3234 10584 3212 10595 3219 10623
TIME...MOT...LOC 2031Z 017DEG 6KT 3230 10597
TRIPOLI
Special weather statement, Sep 1, 1:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT THU SEP 1 2016
NMZ413-417-TXZ419-420-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
236 PM MDT THU SEP 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 315 PM MDT...
AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUECO TANKS...MOVING SOUTH SOUTHWEST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUECO TANKS...LOMA LINDA...DESERT HAVEN...HOMESTEAD MEADOWS...
BUTTERFIELD AND HUECO MOUNTAIN ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3204 10607 3200 10587 3175 10591 3183 10621
TIME...MOT...LOC 2036Z 017DEG 6KT 3196 10600
TRIPOLI
Local storm report, Sep 1, 2:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT THU SEP 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HEAVY RAIN 3 NNW SILVER CITY 32.82N 108.28W
09/01/2016 M1.00 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1600318
BRICEFlash Flood, Grant
- When
- September 1, 2:15 PM MST to 4:00 PM MST
- Where
- Grant County, 1.37 mi NW of Silver City to 1.26 mi WNW of Silver City
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.783, -108.288
Significant street and stream flooding was reported throughout downtown Silver City.
Tornado, Hidalgo
- When
- September 1, 3:30 PM MST to 3:35 PM MST
- Where
- Hidalgo County, 2.52 mi W of Lordsburg to 2.28 mi WNW of Lordsburg
- Rating
- EFU
- Path length
- 0.38 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.356, -108.743
A landspout tornado was photographed just northwest of Lordsburg. No damage was reported and no survey was done to rate the tornado. Location and path are approximate based on photographer location.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Tropical Storm in Georgia, September 1 to 3, 20161 injured · 14 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Damaging Wind and Lightning Strike in North Carolina, September 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659953, 659957.